Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 338, NWS Dodge City, KS

October 6, 20175 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Oct 6, 2017, 5:42 PM CDT for 5 counties in Kansas. It was in force for 48 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 6, 2017, 5:42 PM CDT (22:42 UTC)
Expired
Oct 6, 2017, 6:30 PM CDT
In force
48 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

Counties Finney County, KS, Gray County, KS, Hodgeman County, KS, Lane County, KS, Ness County, KS

The radar

The Dodge City radar (KDDC), 65 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 6, 5:47 PM CDTTSTM WND DMGGarden City, KSONE 15 FOOT DIAMETER SPRUCE TREE DOWN. NUMEROUS LARGE BRANCHES DOWN. FENCES BLOWN DOWN, PARTS OF A GARAGE ROOF AND SHINGLES GONE. BENT FLAG POLE.
Oct 6, 5:50 PM CDTTSTM WND DMG1 Ne Garden City, KS2 TO 4 TREE BRANCHES DOWN. SHINGLES OFF ROOFS.
Oct 6, 5:50 PM CDTTSTM WND DMGGarden City, KSREPORTED AT 111 E JOHNSON ST, GARDEN CITY, KS 67846; QUARTER OF THE ROOF IS OFF AT GEORGIA MATTHEWS ELEMENTARY SCHOOL. SPOTTER SAYS 2 AC UNITS WERE ALSO BLOWN OFF THE ROOF.
Oct 6, 5:50 PM CDTTSTM WND GST 751 Ne Garden City, KS
Oct 6, 5:50 PM CDTHAIL 1.751 Ne Garden City, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 6, 3:31 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 453 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
453 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
575 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

050 
WUUS53 KDDC 062242
SVRDDC
KSC055-069-083-101-135-062330-
/O.NEW.KDDC.SV.W.0338.171006T2242Z-171006T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
542 PM CDT FRI OCT 6 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Finney County in southwestern Kansas...
  Southwestern Ness County in west central Kansas...
  Western Hodgeman County in southwestern Kansas...
  Southern Lane County in west central Kansas...
  Northern Gray County in southwestern Kansas...

* Until 630 PM CDT

* At 541 PM CDT, a severe thunderstorm was located very near Holcomb,
  or 6 miles west of Garden City, moving east at 60 mph.

  HAZARD...Golf ball size hail and 70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Garden City, Beeler, Kalvesta, HorseThief Reservoir, Garden City
  Regional Airport, Finney State Lake, Concannon State Lake and The
  Tennis Elevator.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3792 9998 3790 10092 3820 10097 3827 10078
      3826 10069 3830 10068 3848 10014
TIME...MOT...LOC 2241Z 251DEG 51KT 3801 10098 

HAIL...1.75IN
WIND...70MPH
 
$$

UMSCHEID
2 follow-up statements
054 
WWUS53 KDDC 062306 RRA
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
606 PM CDT FRI OCT 6 2017

KSC055-069-083-101-135-062330-
/O.CON.KDDC.SV.W.0338.000000T0000Z-171006T2330Z/
Finney KS-Ness KS-Hodgeman KS-Lane KS-Gray KS-
606 PM CDT FRI OCT 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHEASTERN FINNEY...SOUTHWESTERN NESS...WESTERN HODGEMAN...
SOUTHEASTERN LANE AND NORTHEASTERN GRAY COUNTIES...

At 605 PM CDT, a severe thunderstorm was located 13 miles northeast
of Garden City Regional Airport, or 16 miles northeast of Garden
City, moving east at 50 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
Beeler, Kalvesta, HorseThief Reservoir, Concannon State Lake and
Finney State Lake.

Damaging winds to 75 mph and golfball size hail were reported on the
north side of Garden City at 550 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...


Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 3792 9998 3801 10064 3821 10069 3848 10014
TIME...MOT...LOC 2305Z 253DEG 43KT 3810 10061 

HAIL...1.75IN
WIND...70MPH
 
$$

UMSCHEID
615 
WWUS53 KDDC 062323
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
623 PM CDT FRI OCT 6 2017

KSC055-069-083-101-135-062333-
/O.EXP.KDDC.SV.W.0338.000000T0000Z-171006T2330Z/
Finney KS-Ness KS-Hodgeman KS-Lane KS-Gray KS-
623 PM CDT FRI OCT 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FINNEY...
SOUTHWESTERN NESS...WESTERN HODGEMAN...SOUTHEASTERN LANE AND
NORTHEASTERN GRAY COUNTIES WILL EXPIRE AT 630 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.  However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
southwestern and west central Kansas.

LAT...LON 3792 9998 3801 10064 3821 10069 3848 10014
TIME...MOT...LOC 2323Z 263DEG 50KT 3812 10031 

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 2:39 PM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, Oct 6, 2:39 PM CDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
239 PM CDT Fri Oct 6 2017

...Updated Short and Long Term Sections...

.MESOSCALE DISCUSSION...
Issued at 1247 PM CDT Fri Oct 6 2017

Latest subjective surface analysis depicts a nearly stalled front
stretching from west-central KS near Syracuse into north-central
KS. Anomalously high boundary layer moisture for October via
dewpoints in the mid 60s to near 70 ahead of this front already is
triggering MUCAPE values exceeding 2000 J/kg. The 18 UTC DDC
sounding is still showing a decent level of inhibition around
800-hPa that will keep convection from developing through 20-21
UTC. However, as a vigorous upper wave currently over the Rockies
approaches the region later this afternoon, this cap will
disappear quickly.

With 0-6 bulk shear over 40 kt, supercells look likely and with
elongated hodographs via strong upper trop winds, any supercells
that develop could drop baseball or larger hail. In addition, with
backed low-level winds along the front for locations near and
west of highway 283, a few tornadoes will also be possible as 0-1
SRH exceeds 150. The best threat for tornadoes will exist from
3-6 pm, especially along a Johnson to Garden City to Jetmore line.
With this stated, given that the mean cloud layer winds are
nearly parallel to this front, upscale growth of the convection
into line segments is very likely by early evening. Strong winds
will be the main driving force by that point. Final issue will
involve training of convection with rain rates producing some
potential for flooding. Given nearly saturated soils along and
east of highway 183, a flood watch has been issued.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 238 PM CDT Fri Oct 6 2017

For details on thunderstorms and severe convective threat see Meso
discussion above. Otherwise, aforementioned front will slide
quickly southeast through Kansas this evening to overnight as the
main upper trough moves into the Great Plains. This will
effectively shut down precipitation chances from west to east
during the late evening to early overnight. The pressure jump
behind this front will trigger a brief period with higher gusts
via an isallobaric wind but otherwise winds will ease gradually
overnight with low temps in the 40s to lower 50s expected. This
will set the stage for a mild and dry Saturday as subsidence
behind the exiting upper wave dominates while surface high
pressure allows winds to turn light.

.LONG TERM...(Saturday night through Friday)
Issued at 238 PM CDT Fri Oct 6 2017

Sunday will be a transition day between upper waves moving across
the region as the next large upper trough digs into the
Intermountain West. This will allow the lee trough to deepen with
associated south to southwest winds bringing mild temps. This
will then set the stage for another active weather day Monday into
early Tuesday as the system mentioned above plows into the Great
Plains. This will push a strong cold front through the region
Monday into Monday night. While threat for severe weather looks
minimal with this event a chance for rain will still exist over
most of the region. Main question behind this front will be
potential for some patchy frost Monday night and possibly again
the next night as a clear sky, light winds, and very dry air
promotes temps in the 30s.

Remainder of the week will then see the pattern repeat yet again
with the wave from Mon/Tue exiting to the east while another system
digs into the Intermountain West. This will result in dry conditions
with temperatures rebounding back above normal Wednesday and
Thursday but then a chance of storms returning by Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1247 PM CDT Fri Oct 6 2017

Active late afternoon to evening expected for the southwest into
central KS terminals. Specifically, a cold front will push through
the region later today into tonight with thunderstorms likely
including several severe storms. Highest threat for storms will
exist between 6 to 10 pm this evening as individual storms
congeal into a line. Outside of these storms ceilings will remain
at worst in the MVFR range. Behind this front winds will turn to
the north and become gusty this evening to early overnight and as
cloud clear during the overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  51  77  50  79 /  90   0   0   0
GCK  47  77  47  78 /  80   0   0   0
EHA  47  77  48  79 /  30   0   0   0
LBL  50  78  48  80 /  90   0   0   0
HYS  50  75  49  78 /  90   0   0   0
P28  55  77  51  81 /  80   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flood Watch from 7 PM CDT this evening through late tonight for
KSZ031-046-065-066-079.

&&

MESOSCALE...AJohnson
SHORT TERM...AJohnson
LONG TERM...AJohnson
AVIATION...AJohnson
Hazardous weather outlook, Oct 6, 2:52 PM CDT, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
252 PM CDT Fri Oct 6 2017

KSZ030-031-043>046-061>066-074>081-084>090-070900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
252 PM CDT Fri Oct 6 2017 /152 PM MDT Fri Oct 6 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...This afternoon and tonight.

Day 1 Discussion
----------------

Conditions continue to favor a risk for strong to severe
thunderstorms starting later this afternoon and continuing into
the evening hours. For locations along and west of highway 183,
the risk will be mostly confined between 4 to 8 pm. These storms
will be capable of producing very large hail with maximum hail
size of at least baseballs highly probable with some potential for
even larger hail. In addition damaging winds up to 70 mph and
even a few tornadoes will exist with these storms. For locations
east of highway 183, the risk will be confined more into the 7 to
11 pm time frame with damaging winds up to 80 mph possible along
with hail up to golf ball size. Very heavy rainfall may result in
some localized flooding for areas along and east of highway 183
during the evening where a wet and saturated soil already exists
from rainfall in the last week.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Significant risk
* Thunderstorm wind damage: Significant risk
* Flooding: Elevated risk
* Lightning: Significant risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Limited risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

Monday night and again Tuesday night may see temperatures drop to
near freezing for locations mainly west of highway 283.

Days 2-7 Hazards
----------------
* Saturday
  - Fire weather: Limited risk

* Sunday
  - Fire weather: Limited risk

* Monday
  - Freeze: Elevated risk
  - Fire weather: Limited risk

* Tuesday
  - Freeze: Elevated risk

* Wednesday
  No hazards.

* Thursday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, Oct 6, 5:15 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
515 PM CDT FRI OCT 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             JETMORE                 38.09N 99.89W
10/06/2017  E1.25 INCH       HODGEMAN           KS   PUBLIC

            MOSTLY QUARTER SIZE, BUT MANY HALF DOLLAR
            SIZE HAIL.

&&

LCR
Local storm report, Oct 6, 5:21 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
521 PM CDT FRI OCT 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             8 SSW KENDALL           37.83N 101.61W
10/06/2017  E0.50 INCH       HAMILTON           KS   PUBLIC

            MOSTLY PEA SIZE, MARBLE SIZE.

&&

RML
Local storm report, Oct 6, 5:24 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
524 PM CDT FRI OCT 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     HAIL             1 WSW HANSTON           38.12N 99.73W
10/06/2017  E1.75 INCH       HODGEMAN           KS   PUBLIC

&&

LCR
Local storm report, Oct 6, 5:28 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
528 PM CDT FRI OCT 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     HAIL             1 ESE KENDALL           37.93N 101.52W
10/06/2017  E0.25 INCH       KEARNY             KS   PUBLIC

            PEA SIZE.

&&

RML
Local storm report, Oct 6, 5:35 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
535 PM CDT FRI OCT 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     HANSTON                 38.12N 99.72W
10/06/2017                   HODGEMAN           KS   LAW ENFORCEMENT

            POWER POLES DOWN IN HANSTON. JETMORE HAS
            LOST POWER.

&&

LCR
Local storm report, Oct 6, 5:40 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
540 PM CDT FRI OCT 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     TSTM WND GST     2 WNW SANFORD           38.20N 99.35W
10/06/2017  M65 MPH          PAWNEE             KS   PUBLIC

&&

LCR

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 10:26 AM CDTFlood WatchDDCEdwards, Ellis, Pawnee, Rush, Stafford12 hr
Oct 6, 3:25 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell50 min
Oct 6, 4:05 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Hodgeman25 min
Oct 6, 4:06 PM CDTSpecial Weather StatementDDCHamilton39 min
Oct 6, 4:19 PM CDTSevere Thunderstorm WarningDDCFinney, Hodgeman, Lane, Ness39 min
Oct 6, 4:29 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Stanton61 min
Oct 6, 4:29 PM CDTSevere Thunderstorm WarningDDCHodgeman46 min
Oct 6, 4:57 PM CDTSevere Thunderstorm WarningDDCNess, Trego36 min
Oct 6, 5:00 PM CDTSevere Thunderstorm WarningDDCGrant, Morton, Stanton, Stevens36 min
Oct 6, 5:06 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Pawnee34 min
Oct 6, 5:06 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny54 min
Oct 6, 5:36 PM CDTSevere Thunderstorm WarningDDCPawnee, Stafford54 min
Oct 6, 5:58 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness, Pawnee, Rush33 min
Oct 6, 6:22 PM CDTSevere Thunderstorm WarningDDCEdwards, Finney, Ford, Gray, Hodgeman, Pawnee53 min
Oct 6, 6:28 PM CDTSpecial Weather StatementDDCFinney, Grant, Haskell62 min
Oct 6, 6:30 PM CDTSevere Thunderstorm WarningDDCRush45 min
Oct 6, 6:47 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Haskell, Kearny42 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.